Phentermine is a prescription stimulant used to treat obesity. When used for prolonged periods, phentermine can lead to psychological dependence. Stopping phentermine abruptly may result in withdrawal symptoms that make it difficult to stay off the drug. Learning about the effects of phentermine withdrawal can help you prepare for the process and find ways to manage your symptoms. To prevent serious complications, consult a doctor before attempting to quit phentermine diet pills.
Video of the Day
Like other stimulants, phentermine can boost energy levels and alertness. Stopping phentermine may result in fatigue, weakness and drowsiness as the brain learns to function without the drug. According to Drugs.com, fatigue is often severe in patients who took high doses of phentermine for prolonged periods. Impaired cognitive functioning or "brain fog" is also common until withdrawal subsides. These effects are temporary and may be aggravated by excessive stress and other external factors.
Phentermine suppresses appetite, which can lead to weight loss as fewer calories are ingested. Weight regain is common after quitting phentermine. While the exact cause isn't understood, weight gain is thought to result from increased appetite and lack of exercise due to withdrawal symptoms like fatigue. The amount of weight gained after quitting phentermine varies depending on dose, length of treatment and lifestyle factors such as diet and exercise.
Phentermine alters the levels of the mood-regulating neurotransmitters norepinephrine and dopamine. After quitting the drug, it often takes time for the brain to return to its normal state of functioning. Depression symptoms like sadness, low mood and fatigue are common symptoms of phentermine withdrawal. For people with an underlying mental illness such as depression, these symptoms can be particularly harmful.
Mental cravings for phentermine sometimes occur when attempting to stop taking the drug. Withdrawal symptoms such as fatigue and depression may further increase these cravings, creating a vicious cycle of abuse and dependence. For this reason, Drugs.com states that patients with a history of substance abuse should not use phentermine. Severe cravings are more likely to occur if you took higher doses of phentermine for prolonged periods.
While withdrawal itself is not always avoidable, there are ways to help minimize symptoms. Drugs.com recommends consulting a doctor before attempting to discontinue phentermine. Together, you can discuss ways to manage your symptoms. In many cases, gradually tapering down to a lower dose can reduce the severity of withdrawal. Seek help immediately if you experience suicidal thoughts or other troublesome side effects while quitting phentermine.